Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 19, NWS Memphis, TN

December 13, 201711 counties in Tennessee; 9 counties in Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this wind advisory at Dec 13, 2017, 1:58 AM CST for 11 counties in Tennessee; 9 counties in Arkansas; Dunklin County, Pemiscot County, Missouri. It took effect at Dec 13, 2017, 10:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2017, 1:58 AM CST (07:58 UTC)
In effect from
Dec 13, 2017, 10:00 AM CST
Expired
Dec 13, 2017, 4:00 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
All 22 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO, Pemiscot County, MO, Carroll County, TN, Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 67 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS74 KMEG 130758
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
158 AM CST Wed Dec 13 2017

...Strong southwest winds expected over northern portions of the
Midsouth today...

ARZ008-009-017-018-026>028-035-036-MOZ113-115-TNZ001>004-019>021-
048>051-132130-
/O.NEW.KMEG.WI.Y.0019.171213T1600Z-171213T2200Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-Dyer-
Gibson-Carroll-Lauderdale-Tipton-Haywood-Crockett-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Kennett, Caruthersville, Tiptonville, 
Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, 
Huntingdon, Ripley TN, Covington, Brownsville, and Alamo
158 AM CST Wed Dec 13 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect from 10 AM this morning to 4 PM CST
this afternoon. 

* WINDS...southwest through west at 20 to 30 mph with gusts to 40
  mph.

* TIMING...from 10 am CST this morning through 4 pm CST this
  afternoon.

* IMPACTS...Loose objects will be vulnerable to damage from the
  winds...especially outdoor seasonal decorations. Driving will
  also be difficult...especially for high profile vehicles and
  to travelers on north to south roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

JAB
2 follow-up statements
075 
WWUS74 KMEG 131636
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
1036 AM CST Wed Dec 13 2017

...Strong Winds and Blowing Dust Across Portions of the Mid South...

ARZ008-009-017-018-026>028-035-036-MOZ113-115-132200-
/O.NEW.KMEG.DU.Y.0003.171213T1636Z-171213T2200Z/
/O.CON.KMEG.WI.Y.0019.000000T0000Z-171213T2200Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-Dunklin-Pemiscot-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Kennett, and Caruthersville
1036 AM CST Wed Dec 13 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

The National Weather Service in Memphis has issued a Blowing Dust
Advisory, which is in effect until 4 PM CST this afternoon. 

* WINDS...Southwest through west at 20 to 30 mph with gusts to 40
  mph. 

* VISIBILITY...Frequently below 1 mile in blowing dust and smoke.

* TIMING...Through 4 pm CST this afternoon. 

* IMPACTS...Loose objects will be vulnerable to damage from the 
  winds...especially outdoor seasonal decorations. Driving will 
  also be difficult...especially for high profile vehicles and 
  to travelers on north to south roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

A Blowing Dust Advisory means that blowing dust will restrict
visibilities. Travelers are urged to use caution.

&&

$$

ARZ048-132200-
/O.NEW.KMEG.DU.Y.0003.171213T1636Z-171213T2200Z/
St. Francis-
Including the city of Forrest City
1036 AM CST Wed Dec 13 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

The National Weather Service in Memphis has issued a Blowing Dust
Advisory, which is in effect until 4 PM CST this afternoon. 

* WINDS...Southwest through west at 15 to 25 mph, with higher
  gusts.

* VISIBILITY...Frequently below 1 mile in blowing dust and smoke.

* TIMING...Through 4 pm CST this afternoon.

* IMPACTS...Reduced visibilities below 1 mile will be common in
  blowing dust and smoke. Use caution when encountering low
  visibilities while driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blowing Dust Advisory means that blowing dust will restrict
visibilities. Travelers are urged to use caution.

&&

$$

TNZ001>004-019>021-048>051-132200-
/O.CON.KMEG.WI.Y.0019.000000T0000Z-171213T2200Z/
Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-Lauderdale-Tipton-
Haywood-Crockett-
Including the cities of Tiptonville, Union City, Martin, Dresden,
Paris, Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, 
Covington, Brownsville, and Alamo
1036 AM CST Wed Dec 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WINDS...Southwest through west at 20 to 30 mph with gusts to 40
  mph. 

* TIMING...Through 4 pm CST this afternoon. 

* IMPACTS...Loose objects will be vulnerable to damage from the 
  winds...especially outdoor seasonal decorations. Driving will 
  also be difficult...especially for high profile vehicles and 
  to travelers on north to south roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

JLH
992 
WWUS74 KMEG 132221
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
421 PM CST Wed Dec 13 2017

...Blowing Dust Advisory and Wind Advisory have expired...

ARZ008-009-017-018-026>028-035-036-MOZ113-115-132330-
/O.EXP.KMEG.DU.Y.0003.000000T0000Z-171213T2200Z/
/O.EXP.KMEG.WI.Y.0019.000000T0000Z-171213T2200Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-Dunklin-Pemiscot-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Kennett, and Caruthersville
421 PM CST Wed Dec 13 2017

...BLOWING DUST ADVISORY HAS EXPIRED...
...WIND ADVISORY HAS EXPIRED...

Although breezy conditions will prevail into early evening, wind
speeds will prevail below Wind Advisory criteria. No widespread 
areas of blowing dust are expected. 

$$

ARZ048-132330-
/O.EXP.KMEG.DU.Y.0003.000000T0000Z-171213T2200Z/
St. Francis-
Including the city of Forrest City
421 PM CST Wed Dec 13 2017

...BLOWING DUST ADVISORY HAS EXPIRED...

Diminishing winds through early evening will reduce the likelihood
of widespread blowing dust.

$$

TNZ001>004-019>021-048>051-132330-
/O.EXP.KMEG.WI.Y.0019.000000T0000Z-171213T2200Z/
Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll-Lauderdale-Tipton-
Haywood-Crockett-
Including the cities of Tiptonville, Union City, Martin, Dresden,
Paris, Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, 
Covington, Brownsville, and Alamo
421 PM CST Wed Dec 13 2017

...WIND ADVISORY HAS EXPIRED...

Although breezy conditions will prevail into early evening, wind
speeds will prevail below Wind Advisory criteria.

$$

PWB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:42 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 12, 11:42 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1142 PM CST Tue Dec 12 2017

.UPDATE...

Updated for 06z TAF discussion

&&

.PREV DISCUSSION... /issued 944 PM CST Tue Dec 12 2017/

UPDATE...
Clear, calm and cold conditions prevailed across the Midsouth at
midevening. 9 PM CST temps had cooled into the mid 20s near the
TN River, while mid 30s prevailed over east AR.

Latest HRRR and other short term guidance shows winds may edge up
a bit over east AR prior to sunrise, which should be enough to
level off the cooldown during the overnight.

Forecast was recently updated to lower overnight lows over most of
west TN and northeast MS, inclusive of the outlying Memphis suburbs.

PWB

PREV DISCUSSION... /issued 334 PM CST Tue Dec 12 2017/

DISCUSSION...
A deep trough continues to affect the eastern CONUS with an
upstream Rex Block in place across the west. This pattern will
persist for a few more days but the ridge will gradually shift
west over the Pacific, signaling a synoptic pattern change. Until
we see this shift occur, we'll continue to see fast-moving,
moisture-starved weather systems. Fortunately, this change looks
to occur by the end of the work week with rain chances appearing
more likely during the latter half of the weekend, potentially
lingering into early next week.

Looking back at the short-term, winds today were a bit stronger
than suggested by NWP but are finally beginning to decrease. With
relative humidity falling into the range of 30-40%, fire danger
was elevated but Red Flag criteria were never threatened. Wind
speeds will quickly decrease after sunset, setting the stage for a
cold night across the Mid-South. Dewpoints are currently in the
teens and lower 20s and skies are mostly clear. This will promote
strong radiational cooling. The caveat is that southerly winds
will begin to increase late which may prevent temperatures from
dropping too low, especially along/west of the Mississippi River.

Winds will continue to increase on Wednesday as a deepening
surface low tracks ESE near the western Great Lakes. Southwest
winds are forecast to increase to 15-25 mph, with gusts
potentially exceeding 30 mph at times, especially across the
northwest half of the CWA. Temperatures will rebound into the 50s,
pushing relative humidity down to 35% or less by peak heating.
Should dewpoints mix more readily than anticipated, relative
humidity could approach Red Flag criteria. It's worth noting that
the Energy Release Component is in the 97th percentile across
west TN and above the 90th percentile in east AR and north MS.
This suggests a good amount of dry fuel in an area that has seen
well below normal rainfall the past 30-60 days. In summary, fire
danger will be elevated area wide and may approach critical
thresholds in some areas.

Another cold front will move across the area Wednesday evening,
ushering a cooler Continental Polar air mass back into the region
for Thursday and Friday. Highs will largely be in the 40s with
overnight lows in the upper 20s to lower 40s. A positively-tilted
shortwave trough will traverse the area Thursday night into early
Friday, resulting in increasing cloud cover. While mid-level
moisture will increase, it remains scant in both the low-levels
and aloft (specifically in the dendritic growth zone). This
indicates a low potential for rain/snow with this passing trough.
While a few sprinkles and/or flurries cannot be ruled out, the
potential really isn't worth mentioning in the 5th/6th periods as
no impacts are anticipated.

Southerly winds are expected to resume on Saturday, concurrent
with the shifting synoptic pattern. The eastern CONUS trough is
progged to move east with a flat shortwave ridge over the Ohio
Valley (and Mid-South). The GFS and ECMWF are in fair agreement
that a southern stream shortwave trough will lift northeast
across TX Saturday night into Sunday morning. This will be the
trigger for the enhanced rain chances through the day on Sunday.
However, the models quickly diverge for early next week. The GFS
is slow in departing this trough, keeping it west of the CWA
through Monday night while the ECMWF is about 24 hours quicker.
Should the ECMWF verify, the low PoPs for Monday may need to be
removed. Regardless, with this being a Pacific trough, we're not
anticipating much of a cool-down in its immediate wake.

Johnson

&&

.AVIATION...
06z TAFs

Surface high pressure is bringing clear skies and light winds
tonight, but a short wave trough and associated low pressure
diving out of the northern plains will lead to a tightening
pressure gradient tomorrow, in tandem with daytime surface
heating. As a result expecting gusty southwest winds to develop
at all TAF sites by late morning, with max gusts on the order of
25-30 kts at all sites but KTUP. By the evening hours winds will
weaken and veer towards the west, before an overnight cold front
swings winds back around to the north. Scattered high clouds and a
few low clouds are possible with the frontal passage, with VFR
conditions expected to prevail.

WLC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 12, 11:03 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1103 PM CST Tue Dec 12 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-140715-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1103 PM CST Tue Dec 12 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire weather conditions are expected across much of the
Midsouth Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:50 AM CSTRed Flag WarningMEGCrockett, Dyer, Fayette, Gibson, Haywood, Lake and 5 more8 hr
Dec 13, 10:36 AM CSTBlowing Dust AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 4 more5 hr

Nearby

Wind Advisories in Tennessee, 2017Wind Advisories in Arkansas, 2017Wind Advisories in Missouri, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.